Apr 6, 2017
I am 39 year old male under medication( trustiva) from 7 years.
I am not getting proper/sound sleep.
I get woke up at 2am to 4 am early
hours for bathroom or for drinking water due to thirsty. After that I never get back to sleep even though keep trying at bed to sleep.
Could you please kindly advice.
Response from Dr. Young
Hello Nani and thanks for posting.
Sleep problems are quite common among people living with HIV- there are a lot of causes, including mood issues (like depression and anxiety); sleep hygiene (behavioral things, like consuming caffeine or using computers at bed time; noisy environments); medical issues (like waking at night to urinate- called nocturia); sleep apnea or restless leg syndrome and (at last) medication side effects. It's worthwhile having a conversation with your healthcare provider to see which of these potential causes might be the source of your difficulties with sleep. Sometimes taking a medication to help with sleep, like diphenhydramine or zolpidem may help in the short term- but such symptomatic remedies are generally not a long-term solution.
Among HIV medications, insomnia and other sleep problems (like nightmares) has been especially associated with efavirenz (part of Atripla/Trustiva). Indeed, the relatively high frequency of efavirenz side effects is one of the reasons why the US treatment guidelines has relegated efavirenz to an alternate treatment, favoring the better tolerated family of integrase inhibitors.
If your HIV medication(s) is the culprit, then switching to a different medication regimen may alleviate the symptoms. In our clinic, switching people off of efavirenz-containing treatments has improved sleep quality- and in your case could very well help with your years-long problem.
I hope that this is helpful, BY
TIAN IMMUNITY BOOSTER (TIB)
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.